Minnesota, 2014

Damaging Winds in Minnesota, July 21 to 22, 2014

July 21 to 22, 2014 · NWS DLH · 45 events in 9 counties and zones

Southerly winds brought hot and muggy weather conditions to the northern Plains and Upper Midwest, including northeast Minnesota, on Monday (July 21st). A low pressure system was located in north central South Dakota by Monday evening, and its stationary front extended to the northeast through eastern North Dakota and Northwest Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
6
Property damage
$3,000
Crop damage
None recorded
Events
45

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Southerly winds brought hot and muggy weather conditions to the northern Plains and Upper Midwest, including northeast Minnesota, on Monday (July 21st). A low pressure system was located in north central South Dakota by Monday evening, and its stationary front extended to the northeast through eastern North Dakota and Northwest Wisconsin. Temperatures were in the middle 80s to low 90s in the warm sector, and the combination of dew point temperatures in the upper 60s to middle 70s resulted in heat indices in the 90s to 100s. Thunderstorms developed during the late afternoon and early evening in western North Dakota and formed a mesoscale convective complex. This MCV then became a derecho Monday evening as it moved and bowed east through eastern North Dakota and the northern Minnesota and northern Wisconsin late Monday and early Tuesday (July 22nd). This derecho caused widespread wind damage from winds of at least 50 to 70 mph over much of northeast Minnesota, blowing and/or snapping trees and knocking out power. There were more focused areas of structural damage that suggested there were winds in excess of 70 mph. There were several injuries to campers in the Boundary Waters Canoe Area Wilderness due to falling trees, which required officials to make some rescues.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 21, 8:54 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 21, 8:54 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
954 PM CDT MON JUL 21 2014

.UPDATE...
ISSUED AT 952 PM CDT MON JUL 21 2014

LATEST REGIONAL RADAR IMAGERY SHOWS A LARGE LINE OF
STORMS...CURRENTLY PRODUCING DAMAGING WINDS...TRACKING EAST OVER
THE NW HALF OF MN. THESE STRONG TO SEVERE THUNDERSTORMS WILL
SPREAD EAST ACROSS THE NORTHLAND OVERNIGHT. ANY STORMS WILL HAVE
THE POTENTIAL TO PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH
TORRENTIAL RAINFALL AND FREQUENT LIGHTNING.

SPC HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR ALL OF NE
MINNESOTA...THE NORTH SHORE OF WESTERN LAKE SUPERIOR...AS WELL AS
DOUGLAS AND BURNETT COUNTIES IN FAR NW WISCONSIN. THE WATCH IS IN
EFFECT UNTIL 400 AM.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 434 PM CDT MON JUL 21 2014

HOT AND HUMID OUT THERE TODAY...WITH THE WARMEST TEMPERATURES WE
HAVE HAD ALL YEAR COMBINED WITH DEWPOINTS IN THE LOW 70S.  HEAT
INDEXES OVER THE SOUTHWEST PARTS OF THE CWA HAVE BEEN IN THE 95 TO
105 SO FAR TODAY...WITH EVEN DULUTH IN THE UPPER 80S WITH A HEAT
INDEX FROM 95- AROUND 100.  THIS AIRMASS IS AFFECTING MOST OF
NORTHERN MINNESOTA...WISCONSIN AND THE EASTERN DAKOTAS.  A STRONG
SURFACE LOW OVER NORTHWEST SOUTH DAKOTA IS ASSOCIATED WITH A WARM
FRONT THAT EXTENDS FROM IT NORTHEAST ACROSS NORTH DAKOTA AND FAR
NORTHERN MINNESOTA AND ON UP INTO ONTARIO.  A STRONG UPPER LEVEL JET
IS UP OVER  SOUTHERN CANADA...WITH SOME STRONG WESTERLIES AT THE MID
LEVELS OVER MUCH OF THE NORTHERN PLAINS STATES.  OUR WARM SECTOR HAS
DEVELOPED CAPE VALUES IN THE 3-5 THOUSAND J/KG IN THIS AIRMASS...BUT
AN EML OVER THIS SAME AREA HAS PLACED A CAP OVER MUCH OF MINNESOTA
AND GENERALLY SOUTH OF THE FRONT. DEEP CONVECTION HAS FORMED OVER
WESTERN NORTH DAKOTA AND IS PRODUCING SEVERE WEATHER THERE...WHERE
THE INSTABILITY WEAKEST CAP AND BEST FORCING ARE.

TONIGHT WILL BE VERY VERY INTERESTING CONVECTION WISE...WITH THE
MAIN CONCERNS THE TRACK AND TIMING OF THE SEVERE MCS THAT WILL MOVE
ACROSS THE CWA TONIGHT.  CURRENT CONVECTION CAN BE EXPECTED TO
CONTINUE TO GROW AND MOVE EAST...LIKELY ACCELERATING FOR THE NEXT
SEVERAL HOURS.  THIS CONVECTION CAN BE EXPECTED TO GET INTO THE
WESTERN PORTIONS OF THE FORECAST AREA SOMETIME BETWEEN 7 AND 10 PM
THIS EVENING...THEN CONTINUING EAST ACROSS THE FORECAST AREA.
DAMAGING WINDS LOOK LIKELY...WITH LARGE HAIL A SECONDARY POSSIBILITY
THOUGH WITH ALL THIS HEAT AROUND WEB BULB ZEROS ARE A BIT HIGH.
FOR NOW...IT LOOKS LIKE THE MAIN AXIS OF STRONG STORMS WILL RUN
RIGHT ACROSS THE CENTER OF THE FORECAST AREA...WITH ADDITIONAL
SHOWERS AND THUNDERSTORMS ALONG AND NORTH OF THAT AREA. THUS...IT
LOOKS LIKE THE ENTIRE FORECAST AREA IS LOOKING AT A SHOT OF SHOWERS
AND THUNDERSTORMS...WITH THE NORTHERN AND CENTRAL CWA GETTING A
PERIOD OF HEAVY RAIN.  AM CARRYING CATEGORICAL POPS FOR NEARLY THE
WHOLE CWA OVERNIGHT.   AS FOR TEMPERATURES...HIGH HEAT INDEX VALUES
TO CONTINUE INTO THIS EVENING WITH THE HIGH DEWPOINTS ONLY TO RISE
THE NEXT FEW HOURS AS POOLING AHEAD OF THE BOUNDARY APPROACHES.  THE
CONVERGENCE NEAR THE BOUNDARY ALONG WITH WARM AIR ADVECTION TO ALSO
KEEP TEMPERATURES WARM INTO THE EVENING HOURS.  THUS...THE HEAT
ADVISORY WILL NOT LIKELY BE CANCELLED EARLY...AND MAY EVEN NEED TO
BE EXTENDED IF TEMPERATURES STAY UP THROUGH SUNSET.  OVERNIGHT MIN
TEMPS TO REMAIN MILD WITH LOWS IN THE MID 60S TO LOW 70S.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 434 PM CDT MON JUL 21 2014

THERE COULD BE LINGERING RAIN AND ISOLATED THUNDER TUESDAY IN THE
WAKE OF THE STORM COMPLEX THAT WILL LIKELY SWEEP THROUGH THE
NORTHLAND TONIGHT. THERE COULD BE HEAVY RAINFALL OVER NE MINNESOTA
NORTH OF HIGHWAY 2...SUCH AS THE IRON RANGE AND THE ARROWHEAD. THE
CHANCES OF SHOWERS AND STORMS WILL GRADUALLY SHIFT EAST THROUGH THE
DAY...AND CLEARER SKIES WILL DEVELOP AND SPREAD EAST.

HIGH PRESSURE IS EXPECTED TO PROVIDE THE MIDDLE OF THE WEEK WITH DRY
AND COOLER WEATHER.

THE MODELS INDICATE A MID LEVEL RIDGE WILL DEVELOP OVER THE HIGH AND
CENTRAL PLAINS LATER THIS WEEK...AND AN UPPER LEVEL LOW OVER THE
PACIFIC NW WILL GET OFF AS IT LIFTS INTO SOUTHERN ALBERTA AND WITH
THE UPPER LOW AND ITS SURFACE REFLECTION COULD SWING THROUGH THE
NORTHLAND OVER THE WEEKEND AND BRING A PERIOD OF CHANCES FOR SHOWERS
AND STORMS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 714 PM CDT MON JUL 21 2014

VFR WITH SCT LOW CLOUDS THIS EVENING. STRONG/SEVERE THUNDERSTORMS
WILL SPREADING EAST ACROSS THE FORECAST AREA AFTER 03Z. THE STORMS
ARE EXPECTED TO MOVE INTO THE KINL/KBRD AREA AROUND 04Z...REACH
KDLH/KHIB AROUND 06Z...THEN TRACK OVER NORTHERN WISCONSIN AND
IMPACT THE KHYR AREA AFTER 09Z.

ANY STORMS OVERNIGHT WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING
WINDS IN EXCESS OF 60 KT...DAMAGING HAIL...AND TORRENTIAL
RAINFALL. THE GREATEST THREAT FOR SEVERE STORMS WILL BE IN THE
KBRD/KINL/KHIB AREAS.

CEILINGS WILL LOWER TO MVFR/IFR WITH THE ARRIVAL OF THE
STORMS...PERSISTING INTO TUESDAY MORNING WITH FOG/BR AND SHOWERS
LINGERING INTO TUESDAY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  68  78  55  73 /  90  50   0   0
INL  65  76  52  75 /  90  40   0   0
BRD  70  81  57  78 /  80  30   0   0
HYR  73  82  55  76 /  70  60   0   0
ASX  70  79  54  71 /  80  80   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

UPDATE...GRANING
Hazardous weather outlook, Jul 21, 7:06 PM CST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
806 PM CDT MON JUL 21 2014

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-230115-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
806 PM CDT MON JUL 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL SPREAD EAST ACROSS THE
NORTHLAND OVERNIGHT. THE STORMS ARE EXPECTED TO REACH THE
INTERNATIONAL FALLS AND BRAINERD AREAS AROUND 1000 PM...MOVE INTO
THE HIBBING AND TWIN PORTS AREA AROUND MIDNIGHT...THEN TRACK OVER
NORTHERN WISCONSIN THROUGH THE EARLY MORNING HOURS.

ANY STORMS OVERNIGHT WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING
WINDS AND HAIL...ALONG WITH TORRENTIAL RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY. THE OPPORTUNITY FOR
MORE STORMS ARRIVES THURSDAY NIGHT AND LASTS THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

THE ITASCA COUNTY SKYWARN SPOTTER NETWORK HAS BEEN ACTIVATED TO
CALL IN ANY STORM REPORTS OVERNIGHT.

LSZ121-140>148-230115-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
806 PM CDT MON JUL 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL TRACK OVER WESTERN LAKE SUPERIOR MAINLY AFTER
MIDNIGHT. THESE STORMS WILL HAVE THE POTENTIAL FOR DAMAGING WINDS
AND HAIL...FREQUENT LIGHTNING...AND TORRENTIAL RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL LINGER OVER WESTERN LAKE SUPERIOR TUESDAY
MORNING. THE OPPORTUNITY FOR MORE STORMS ARRIVES FOR THE WEEKEND.

GRANING

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 21, 8:44 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
944 PM CDT MON JUL 21 2014

MNZ010-018-025-026-220345-
KOOCHICHING-NORTHERN ITASCA-NORTHERN CASS-SOUTHERN ITASCA-
INCLUDING THE CITIES OF...INTERNATIONAL FALLS...BIGFORK...
WALKER...GRAND RAPIDS
944 PM CDT MON JUL 21 2014

...STRONG THUNDERSTORMS HEADED FOR NORTHERN MINNESOTA...

A LINE OF THUNDERSTORMS...WITH A HISTORY OF PRODUCING DAMAGING
WIND AND SOME LARGE HAIL...WERE HEADED TOWARD NORTHERN
CASS...ITASCA...AND KOOCHICHING COUNTIES. SOME THUNDERSTORMS MAY
DEVELOP JUST AHEAD OF THE LINE...BUT THE MAIN LINE SHOULD ARRIVE
BETWEEN 1030 PM AND 11 PM OVER WESTERN PORTIONS OF THOSE COUNTIES. IF
THE STORMS MAINTAIN THEIR STRENGTH...WARNINGS FOR MAINLY DAMAGING
WIND WILL BE NEEDED. SOME AREAS THAT WILL BE IMPACTED INCLUDE
WALKER...GRAND RAPIDS...LEECH LAKE...GRAND
RAPIDS...BIGFORK...MAX...BIG FALLS...BIRCHDALE AND INTERNATIONAL
FALLS.

MELDE
Special weather statement, Jul 21, 9:49 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1049 PM CDT MON JUL 21 2014

MNZ025-026-033-034-220430-
CROW WING-NORTH CASS-SOUTH CASS-SOUTH ITASCA-
1049 PM CDT MON JUL 21 2014

...STRONG THUNDERSTORMS APPROACHING LEECH LAKE...

AT 1046 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES NORTHWEST
OF WALKER TO 48 MILES SOUTHWEST OF ESTERDY...MOVING EAST AT 55 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS...

* THUNDERSTORMS WILL BE NEAR...
  WALKER BY 1110 PM...
  OSHAWA BY 1115 PM...
  POPLAR AND HACKENSACK BY 1120 PM...
  BREVIK AND WHIPHOLT BY 1125 PM...
  PONTORIA AND CHICKAMAW BEACH BY 1130 PM...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

LAT...LON 4681 9479 4682 9467 4720 9468 4732 9385
      4630 9454 4635 9466 4635 9472 4640 9478
      4680 9480

The radar

The Duluth radar (KDLH), 230 km away, was scanning. The volume nearest the first event began at 04:08 UTC.

Open the radar archive at this moment

Event by event

45 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Koochiching

When
July 21, 10:08 PM CST
Where
Koochiching County, 10.4 mi S of Birchdale
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
48.480, -94.080

Trees were blown down across County Road 86.

Thunderstorm Wind, Cass

When
July 21, 10:26 PM CST
Where
Cass County, 0.47 mi E of Federal Dam
Measured
70 kt (81 mph) estimated gust
Reported by
COOP Observer
Coordinates
47.250, -94.220

Numerous trees were uprooted with some sheared off above the ground. The power was out through at least the following afternoon.

Thunderstorm Wind, Crow Wing

When
July 21, 10:37 PM CST
Where
Crow Wing County, 1.68 mi SW of Nisswa
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
46.500, -94.300

Many trees were blown down in Nisswa.

Thunderstorm Wind, Koochiching

When
July 21, 10:40 PM CST
Where
Koochiching County, 0.46 mi W of Little Fork
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.400, -93.560

Several trees were blown down.

Thunderstorm Wind, Koochiching

When
July 21, 10:46 PM CST
Where
Koochiching County, 1.83 mi W of (Inl)intl Falls Arpt
Measured
70 kt (81 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
48.570, -93.440

More than 200 trees were blown down at a country club. Parts of the roof from the outdoor deck by the clubhouse ended up on the number 18 tee.

Thunderstorm Wind, Koochiching

When
July 21, 10:48 PM CST
Where
Koochiching County, 0.83 mi SSW of International Falls
Measured
70 kt (81 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
48.590, -93.410

A carport and woodshed were blown down and destroyed.

Thunderstorm Wind, Crow Wing

When
July 21, 10:50 PM CST
Where
Crow Wing County, 2.81 mi NW of Mission
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
46.610, -94.090

A tree was blown down and a pontoon boat flipped on Horseshoe Lake.

Thunderstorm Wind, Koochiching

When
July 21, 10:50 PM CST
Where
Koochiching County, 0.46 mi W of Little Fork
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
48.400, -93.560

The winds knocked out the power.

Thunderstorm Wind, Koochiching

When
July 21, 10:50 PM CST
Where
Koochiching County, 1.96 mi ENE of Laurel
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
48.530, -93.630

The winds knocked out the power.

Thunderstorm Wind, Koochiching

When
July 21, 11:09 PM CST
Where
Koochiching County, 3.33 mi SW of Silverdale
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.940, -93.160

Trees were blown down.

Thunderstorm Wind, Koochiching

When
July 21, 11:18 PM CST
Where
Koochiching County, 1.97 mi WSW of Silverdale
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.970, -93.160

Trees were blown down.

Thunderstorm Wind, Aitkin

When
July 21, 11:29 PM CST
Where
Aitkin County, 0.48 mi W of Aitkin
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.530, -93.710

Trees were blown down.

Thunderstorm Wind, Aitkin

When
July 21, 11:29 PM CST
Where
Aitkin County, 1.17 mi NW of Hill City
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.990, -93.600

Trees were blown down.

Thunderstorm Wind, Aitkin

When
July 21, 11:30 PM CST
Where
Aitkin County, 2.34 mi SE of Libby
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
46.760, -93.290

Several trees about a foot in diameter were blown down.

Thunderstorm Wind, St. Louis

When
July 21, 11:42 PM CST
Where
St. Louis County, 4.18 mi NE of Floodwood
Measured
64 kt (74 mph) measured gust
Reported by
COOP Observer
Coordinates
46.970, -92.870

Trees were blown down.

Thunderstorm Wind, Aitkin

When
July 21, 11:47 PM CST
Where
Aitkin County, 1.17 mi NW of Hill City
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
46.990, -93.600

An 8 inch diameter tree was blown down and blocking Highway 169. The winds and damage caused power outages.

Thunderstorm Wind, Itasca

When
July 21, 11:47 PM CST
Where
Itasca County, 2.43 mi ENE of Max
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
47.630, -94.030

A 14 to 16 inch diameter tree was blown down.

Thunderstorm Wind, Aitkin

When
July 21, 11:47 PM CST
Where
Aitkin County, 0.48 mi W of Aitkin
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.530, -93.710

Numerous trees were down throughout the county.

Thunderstorm Wind, St. Louis

When
July 21, 11:57 PM CST
Where
St. Louis County, 9.9 mi ESE of Crane Lake
Measured
70 kt (81 mph) estimated sustained
Injuries
2 direct, 0 indirect
Reported by
Park/Forest Service
Coordinates
48.235, -92.272

Two campers were injured from a tree falling on their campsite on Loon Lake.

Thunderstorm Wind, St. Louis

When
July 22, 12:01 AM CST
Where
St. Louis County, 1.97 mi SE of Peary
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
47.360, -92.540

A 25 inch diameter tree was blown down.

Thunderstorm Wind, St. Louis

When
July 22, 12:02 AM CST
Where
St. Louis County, 1.99 mi ESE of Spruce
Measured
78 kt (90 mph) estimated gust
Reported by
Public
Coordinates
47.420, -92.540

A couple structures just west of Highway 53 were damaged when thunderstorm winds tore off outside walls.

Thunderstorm Wind, St. Louis

When
July 22, 12:03 AM CST
Where
St. Louis County, 1.16 mi SW of Eveleth Muni Arpt
Measured
78 kt (90 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
47.420, -92.520

There was damage at the Eveleth-Virginia Municipal Airport. One hanger and the plane inside were destroyed. Two other hangers were damaged. One garage roof was blown off.

Thunderstorm Wind, St. Louis

When
July 22, 12:03 AM CST
Where
St. Louis County, Eveleth Muni Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
47.430, -92.500

Many large trees were blown down.

Thunderstorm Wind, St. Louis

When
July 22, 12:03 AM CST
Where
St. Louis County, 0.93 mi E of Virginia
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
47.520, -92.510

A large tree was uprooted.

Thunderstorm Wind, St. Louis

When
July 22, 12:03 AM CST
Where
St. Louis County, 18.74 mi E of Crane Lake
Measured
61 kt (70 mph) estimated gust
Injuries
2 direct, 0 indirect
Reported by
Park/Forest Service
Coordinates
48.274, -92.073

Campers were injured by a tree falling on their tent at a campsite on Lady Boot Bay on Lac La Croix Lake. One young teenager was seriously injured with a broken pelvis and a dislocated shoulder. A middle-aged man suffered a dislocated shoulder.

Thunderstorm Wind, Carlton

When
July 22, 12:07 AM CST
Where
Carlton County, 1.46 mi SSE of Esko
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
46.680, -92.360

A few trees about 6 inches in diameter were blown down.

Thunderstorm Wind, St. Louis

When
July 22, 12:09 AM CST
Where
St. Louis County, 1.98 mi SW of Twig
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.880, -92.400

The winds caused a power outage.

Thunderstorm Wind, St. Louis

When
July 22, 12:09 AM CST
Where
St. Louis County, 0.69 mi N of Floodwood
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.930, -92.920

Trees were blown down. One tree was 12 inches in diameter.

Thunderstorm Wind, St. Louis

When
July 22, 12:13 AM CST
Where
St. Louis County, 0.93 mi E of Biwabik
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.530, -92.330

A dock on Embarrass Lake flipped over. An 8 inch diameter tree snapped and fell on the dock.

Thunderstorm Wind, St. Louis

When
July 22, 12:15 AM CST
Where
St. Louis County, 1.46 mi NNW of Arnold
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
46.900, -92.110

A 6 to 12 inch diameter Aspen tree snapped.

Thunderstorm Wind, St. Louis

When
July 22, 12:15 AM CST
Where
St. Louis County, 0.47 mi W of Aurora
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
47.530, -92.240

Many small trees and some large trees were blown down in Aurora.

Thunderstorm Wind, St. Louis

When
July 22, 12:17 AM CST
Where
St. Louis County, 1.56 mi WSW of Allen
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.510, -92.150

Many trees between 6 and 12 inches in diameter were blown down in Hoyt Lakes.

Thunderstorm Wind, St. Louis

When
July 22, 12:18 AM CST
Where
St. Louis County, 0.84 mi SE of Bayview
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
46.740, -92.190

A large tree was blown over and fell onto a fence.

Thunderstorm Wind, St. Louis

When
July 22, 12:22 AM CST
Where
St. Louis County, 1.46 mi NNE of Endion
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.820, -92.060

A large pine tree was blown down over the road near the intersection of Vermillion Road and Lakeview Drive in Duluth.

Thunderstorm Wind, St. Louis

When
July 22, 12:24 AM CST
Where
St. Louis County, 2.27 mi SSW of Babbitt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.650, -91.940

Trees and power lines were blown down.

Thunderstorm Wind, St. Louis

When
July 22, 12:24 AM CST
Where
St. Louis County, 0.69 mi S of Embarrass
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.660, -92.200

Trees and power lines were down.

Thunderstorm Wind, St. Louis

When
July 22, 12:34 AM CST
Where
St. Louis County, 2.27 mi SSW of Babbitt
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
47.650, -91.940

Trees were uprooted and a large shed was destroyed.

Thunderstorm Wind, St. Louis

When
July 22, 12:36 AM CST
Where
St. Louis County, 0.83 mi SE of Eveleth
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.460, -92.540

Power lines were down along Routes 53 and 37.

Thunderstorm Wind, Koochiching

When
July 22, 12:38 AM CST
Where
Koochiching County, 1.46 mi NNW of Pelland
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
48.520, -93.580

A roof of a house was blown off near Pelland Junction.

Thunderstorm Wind, St. Louis

When
July 22, 12:46 AM CST
Where
St. Louis County, 0.46 mi W of (Elo)ely Muni Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
County Official
Coordinates
47.820, -91.840

There was substantial tree damage on County Road 120 near the airport. There were trees snapped off half way up the trunk.

Thunderstorm Wind, Cook

When
July 22, 1:00 AM CST
Where
Cook County, 35.45 mi NNW of Lutsen
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
48.130, -90.950

There was widespread tree damage near the end of the Gunflint Trail near Seagull Lake. Most damaged trees were blown down.

Thunderstorm Wind, Lake

When
July 22, 1:04 AM CST
Where
Lake County, 8.32 mi NW of Forest Center
Measured
61 kt (70 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Park/Forest Service
Coordinates
47.900, -91.420

A camper was injured from a tree falling on the campsite.

Thunderstorm Wind, Lake

When
July 22, 1:04 AM CST
Where
Lake County, 8.32 mi NW of Forest Center
Measured
61 kt (70 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Park/Forest Service
Coordinates
47.900, -91.420

A camper was injured from a tree falling on the campsite.

Thunderstorm Wind, Cook

When
July 22, 1:25 AM CST
Where
Cook County, 35.45 mi NNW of Lutsen
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
48.130, -90.950

There was a widespread tree blow down near the end of Gunflint Trail near Seagull Lake.

Thunderstorm Wind, St. Louis

When
July 22, 1:29 AM CST
Where
St. Louis County, 1.98 mi NW of Duluth Hgts
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.820, -92.160

There was a power outage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521930, 521931, 521932, 521936, 521937, 521938, 521941, 521942, 521943, 521944, 521946, 521947, 521948, 521949, 522688, 521950, 521951, 522683, 521929, 521953, 521958, 521960, 521964, 521965, 521966, 521969, 521970, 521972, 521974, 521976, 521977, 521978, 523050, 523051, 522686, 522687, 523059, 522684, 523048, 523056, and more.